Illinois, 2012

Hail in Illinois, March 14, 2012

March 14, 2012 · NWS ILX · 1 event in 1 county or zone

A weak upper-level impulse interacting with an unseasonably warm airmass produced isolated thunderstorms across southeast Illinois during the afternoon and evening of March 14th. One cell produced quarter-sized hail just south of Birds in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level impulse interacting with an unseasonably warm airmass produced isolated thunderstorms across southeast Illinois during the afternoon and evening of March 14th. One cell produced quarter-sized hail just south of Birds in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 1:53 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 14, 1:53 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
253 PM CDT WED MAR 14 2012

.DISCUSSION...
ISSUED 252 PM CDT WED MAR 14 2012

18Z SFC MAP SHOWED A LATE SPRING PATTERN IN PLACE AS SOUTHWEST WINDS
GUSTING UP TO 30 MPH AHEAD OF A COLD FRONT IN WESTERN
IOWA...HELPED BOOST TEMPERATURES TO RECORD LEVELS THE UPPER
70S AND LOWER 80S. SEVERAL DAYS OF SUSTAINED SOUTHERLY FLOW HAS
ALLOWED DEWPOINTS TO CLIMB TO UNSEASONABLY HIGH LEVELS IN THE
LOWER 60S. ALOFT...BROAD WEST-SOUTHWEST MID LEVEL FLOW FEATURED
SEVERAL WEAK EMBEDDED SHORTWAVES WHICH WILL BE THE FOCUS FOR
THUNDERSTORM CHANCES THE NEXT FEW DAYS.

SHORT TERM...TONIGHT THROUGH THURSDAY
POTENTIAL CONVECTION FOR THE SOUTHEAST HALF OF THE AREA LATE THIS
AFTERNOON AND EVENING IS FIRST FORECAST CONCERN. WARM AND HUMID
BOUNDARY LAYER COMBINED WITH STEEP MID LEVEL LAPSE RATES AND
INCREASING MOISTURE ADVECTION BELOW 800 MB HAVE LED TO AN UNCAPPED
ATMOSPHERE WITH SURFACE BASED CAPES OF 2500-3000 J/KG. INCREASING
DPVA AHEAD OF A WEAK SHORTWAVE LIFTING NE OUT OF OKLAHOMA SHOULD
LEAD TO AN INCREASE IN CONVECTION ACROSS SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS OVER THE NEXT COUPLE HOURS. WIND FIELDS ALOFT
ARE UNCHARACTERISTICALLY WEAK FOR EARLY SPRING...WITH 0-6 KM
EFFECTIVE SHEAR ONLY 25 KTS. THIS SHOULD LEAD TO A
DISORGANIZED/PULSE TYPE THUNDERSTORM MODE AND EVEN WITH HIGH
INSTABILITY WOULD ONLY EXPECT SOME NEAR SVR WIND GUSTS AND HAIL
PRIMARILY IN A 3PM-7PM WINDOW...AND BEST CHANCES SOUTH OF I-70. THIS
THINKING IS SUPPORTED BY LATEST RUN HIGH-RES HRRR AND WRF-NMM
MODEL RUNS...WITH ANY CONVECTION PUSHING INTO INDIANA AFTER 7 OR 8
PM.

THE NEXT FOCUS FOR THUNDERSTORM DEVELOPMENT LOOKS TO BE
AHEAD OF THE COLD FRONT TO OUR NORTHWEST. ISOLATED TO SCATTERED
ELEVATED STORMS SHOULD FORM LATER THIS EVENING NEAR OR EAST OF THE
MISSISSIPPI RIVER AS 30-35 KT WSW ORIENTED LOW LEVEL JET DEVELOPS.
DUE TO LIMITED INSTABILITY SEVERE STORMS ARE NOT EXPECTED WITH
THIS ACTIVITY AS IT DROPS SOUTHEAST OVERNIGHT.

THE COLD FRONT WILL BECOME ALIGNED WITH THE UPPER LEVEL FLOW ON
THURSDAY AND TEND TO PUSH MORE EAST THAN SOUTH. CURRENT GUIDANCE
SUGGESTS THE FRONT WILL NOT MAKE IT INTO OUR CWA SO ANOTHER DAY
WITH HIGHS NEAR 80. ASSUMING THE FRONT STAYS TO OUR NORTH AND
WASHES OUT...ANY CONVECTION WOULD BE DRIVEN BY SUBTLE SHORTWAVE
ENERGY. HAVE MAINTAINED LOW CHC POPS DUE TO UNCERTAINTY IN
TIMING OR LOCATION OF DEVELOPMENT...BUT WITH HIGH INSTABILITY HAIL
AND GUSTY WINDS WOULD BE POSSIBLE.

LONG TERM...FRIDAY THROUGH WEDNESDAY
THE EXTENDED PORTION OF THE FORECAST WILL FEATURE AN AMPLIFIED
UPPER AIR PATTERN WITH A WESTERN TROUGH DEEPENING AS IT APPROACHES
THE ROCKIES EARLY NEXT WEEK...WHILE A STRONG RIDGE BUILDS ACROSS
THE EASTERN THIRD OF THE COUNTRY. THIS WILL KEEP THE LOCAL AREA
BATHED IN SOUTHERLY FLOW AND TEMPERATURES MORE TYPICAL OF MID TO
LATE MAY WITH HIGHS IN THE 70S TO NEAR 80 AND LOWS IN THE UPPER 50S.
DEW POINTS WILL CONTINUE TO BE UNSEASONABLY HIGH IN THE UPPER 50S
TO LOWER 60S...GIVING A SOMEWHAT HUMID FEEL TO THE AIR. THE BEST
CHANCE OF THUNDERSTORMS DURING THE PERIOD WILL BE SATURDAY WHEN A
MORE ORGANIZED SHORTWAVE LIFTS FROM THE CENTRAL PLAINS INTO THE
LOWER GREAT LAKES. HAVE TRIED TO FOCUS ANOTHER PERIOD OF HIGHER
POPS LATE IN THE EXTENDED WHEN THE UPPER TROUGH TRACKS EAST INTO
THE PLAINS. LATEST 12Z RUN GFS AND ECMWF HAVE SLOWED THIS SYSTEM
WITH AN UPPER LOW CUTTING OFF IN THE SOUTHERN OR CENTRAL PLAINS.
THIS WOULD KEEP THE AREA IN SOUTHERLY FLOW THROUGH MID WEEK WITH
EASTERN FRINGES OF A MORE UNSETTLED PATTERN APPROACHING THE
MISSISSIPPI RIVER VALLEY.

25
&&

.AVIATION...
ISSUED 1255 PM CDT WED MAR 14 2012

EXPECT ISOLATED CONVECTION TO DEVELOP AFTER 20Z/3 PM OVER THE I-72
CORRIDOR REACHING SPI AND DEC FIRST AND GOING UNTIL MID EVENING
UNTIL 02Z-04Z AS CONVECTION CHANCES SHIFT FURTHER SE WITH LOW
LEVEL JET ENHANCEMENT AND A SUBTLE SHORT WAVE. HAVE VCTS AT
SPI...DEC AND CMI TO ACCOUNT FOR THIS ISOLATED CONVECTION AND LESS
OF A CHANCE AT PIA AND BMI SO KEPT THEM DRY. HIGH END MVFR BROKEN
CEILINGS AROUND 3K FT POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS CENTRAL IL. EXTENSIVE CUMULUS CLOUD FIELD ALREADY OVER
AREAS WEST OF I-57 AT MIDDAY WITH GENERALLY LOW END VFR CEILINGS
FROM 3-4K FT. BREEZY SSW WINDS OF 12 TO 17 KTS WITH GUSTS OF 20-27
KTS THIS AFTERNOON TO GRADUALLY DIMINISH THIS EVENING TO BETWEEN
10-15 KTS. A COLD FRONT FROM NW WI/IA INTO CENTRAL KS TO PRESS SE
TOWARD THE IL/IA BORDER BY THU MORNING BUT NOT MUCH CONVECTION
EXPECTED ALONG THIS BOUNDARY THROUGH THU MORNING.

HUETTL
&&

.CLIMATE...
ISSUED 252 PM CDT WED MAR 14 2012

RECORD HIGHS FOR...WEDNESDAY.............THURSDAY
BLOOMINGTON........76 IN 2007............76 IN 2007
CHAMPAIGN..........78 IN 2007............76 IN 1995
DECATUR............78 IN 2007............78 IN 1995
EFFINGHAM..........81 IN 2007............79 IN 2007
LINCOLN............77 IN 1933............78 IN 1935
PEORIA.............76 IN 1995............77 IN 1935
SPRINGFIELD........75 IN 1971/75/2007....79 IN 1935/1995

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 14, 1:50 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT WED MAR 14 2012

ILZ027>031-036>038-043-151100-
DE WITT-FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-
WOODFORD-
250 PM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT BRINGING
WITH IT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM THURSDAY
THROUGH SUNDAY BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. ALTHOUGH
A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ040>042-047>051-151100-
CASS-LOGAN-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
250 PM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT BRINGING
WITH IT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. AN ISOLATED THUNDERSTORM COULD BECOME STRONG WITH HAIL
AND GUSTY WINDS LATE THIS AFTERNOON INTO MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM THURSDAY
THROUGH SUNDAY BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. ALTHOUGH
A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-151100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
250 PM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT BRINGING
WITH IT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND POSSIBLE DAMAGING WIND GUSTS SOUTH OF I-72 BETWEEN 3 AND
9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM THURSDAY
THROUGH SUNDAY BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. ALTHOUGH
A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF I-72 BETWEEN 3 AND 9 PM.

KH

In the hours before

Special weather statement, Mar 14, 5:02 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT WED MAR 14 2012

ILZ068-073-142345-
CRAWFORD-LAWRENCE-
602 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND SOUTHEASTERN
CRAWFORD COUNTIES UNTIL 645 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUMNER...OR 7 MILES WEST OF LAWRENCEVILLE...
MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LAWRENCEVILLE...
  BIRDS...
  RUSSELLVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...RED HILLS STATE PARK...PETROLIA...
PINKSTAFF AND LAWRENCEVILLE AIRPORT.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3873 8750 3862 8782 3876 8787 3894 8752
      3893 8751 3891 8752 3890 8752 3889 8754
      3886 8754 3885 8752 3882 8752 3879 8749
      3874 8749
TIME...MOT...LOC 2301Z 238DEG 22KT 3872 8780

MILLER

The radar

The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
March 14, 5:24 PM CST to 5:25 PM CST
Where
Lawrence County, 2 mi S of Birds
Measured
1 in hail
Reported by
Mesonet
Coordinates
38.801, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367102.